Skip to content


  • Research Article
  • Open Access

Jost Solution and the Spectrum of the Discrete Dirac Systems

Boundary Value Problems20102010:306571

  • Received: 14 September 2010
  • Accepted: 10 November 2010
  • Published:


We find polynomial-type Jost solution of the self-adjoint discrete Dirac systems. Then we investigate analytical properties and asymptotic behaviour of the Jost solution. Using the Weyl compact perturbation theorem, we prove that discrete Dirac system has the continuous spectrum filling the segment [-2,2]. We also study the eigenvalues of the Dirac system. In particular, we prove that the Dirac system has a finite number of simple real eigenvalues.


  • Boundary Value Problem
  • Difference Equation
  • Real Sequence
  • Toda Lattice
  • Compact Perturbation

1. Introduction

Let us consider the boundary value problem (BVP) generated by the Sturm-Liouville equation
and the boundary condition
where is a real-valued function and is a spectral parameter. The bounded solution of (1.1) satisfying the condition
will be denoted by . The solution satisfies the integral equation
It has been shown that, under the condition
the solution has the integral representation
where the function is defined by . The function is analytic with respect to in , continuous , and

holds [1, chapter 3].

The functions and are called Jost solution and Jost function of the BVP (1.1) and (1.2), respectively. These functions play an important role in the solution of inverse problems of the quantum scattering theory [14]. In particular, the scattering date of the BVP (1.1) and (1.2) is defined in terms of Jost solution and Jost function. Let , , be the zeros of the Jost function, numbered in the order of increase of their moduli ( ) and
The functions
are bounded solutions of the BVP (1.1) and (1.2), where is the scattering function [14]. Using (1.7), we get that

hold. The collection of quantities that specify to as the behaviour of the radial wave functions and at infinity is called the scattering of the BVP (1.1) and (1.2).

Let us consider the self-adjoint system of differential equations of first order

where and are real-valued continuous functions. In the case , , where is a potential function and the mass of a particle, (1.11) is called stationary Dirac system in relativistic quantum theory [5, chapter 7]. Jost solution and the scattering theory of (1.11) have been investigated in [6].

Jost solutions of quadratic pencil of Schrödinger, Klein-Gordon, and -Sturm-Liouville equations have been obtained in [79]. In [1017], using the analytical properties of Jost functions, the spectral analysis of differential and difference equations has been investigated.

Discrete boundary value problems have been intensively studied in the last decade. The modelling of certain linear and nonlinear problems from economics, optimal control theory, and other areas of study has led to the rapid development of the theory of difference equations. Also the spectral analysis of the difference equations has been treated by various authors in connection with the classical moment problem (see the monographs of Agarwal [18], Agarwal and Wong [19], Kelley and Peterson [20], and the references therein). The spectral theory of the difference equations has also been applied to the solution of classes of nonlinear discrete Korteveg-de Vries equations and Toda lattices [21].

Now let us consider the discrete Dirac system
with the boundary condition
where is the forward difference operator: and is the backward difference operator: ; and are real sequences. It is evident that (1.12) is the discrete analogy of (1.11). Let denote the operator generated in the Hilbert space by the BVP (1.12) and (1.13). The operator is self-adjoint, that is, . In the following, we will assume that, the real sequences and satisfy

In this paper, we find Jost solution of (1.12) and investigate analytical properties and asymptotic behaviour of the Jost solution. We also show that, , where denotes the continuous spectrum of , generated in by (1.12) and (1.13).

We also prove that under the condition (1.14) the operator has a finite number of simple real eigenvalues.

2. Jost Solution of (1.12)

If for all and from (1.12), we get
It is clear that
is a solution of (2.1). Now we find the solution , of (1.12) for , satisfying the condition

where .

Theorem 2.1.

Under the condition (1.14) for and ,  (1.12) has the solution , , having the representation


Substituting defined by (2.4) and (2.5) into (1.12) and taking , , we get the following:
Using (2.7) and (2.8),
hold, where . For , we obtain

By the condition (1.14), the series in the definition of ( ) are absolutely convergent. Therefore, ( ) can, by uniquely be defined by and , that is, the system (1.12) for and , has the solution given by (2.4) and (2.5).

By induction, we easily obtain that

where is the integer part of and is a constant. It follows from (2.4) and (2.11) that (2.3) holds.

Theorem 2.2.

The solution has an analytic continuation from to .


From (1.14) and (2.11), we obtain that the series and are uniformly convergent in . This shows that the solution has an analytic continuation from to .

The functions and are called Jost solution and Jost function of the BVP (1.12) and (1.13), respectively. It follows from Theorem 2.2 that Jost solution and Jost function are analytic in and continuous on .

Theorem 2.3.

The following asymptotics hold:


From (2.4), we get that
Using (2.11) and (2.13), we obtain
So we have
by (2.14). In a manner similar to (2.15), we get

From (2.15) and (2.16), we obtain (2.12).

3. Continuous and Discrete Spectrum of the BVP (1.12) and (1.13)

Let denote the Hilbert space of all complex vector sequences
with the norm

Theorem 3.1.



Let denote the operator generated in by the BVP
We also define the operator in by the following:
It is clear that and
where denotes the operator generated in by the BVP (1.12) and (1.13). It follows from (1.14) that the operator is compact in . We easily prove that
Using the Weyl theorem [22] of a compact perturbation, we obtain
Since the operator is selfadjoint, the eigenvalues of are real. From the definition of the eigenvalues, we get that

where denotes the set of all eigenvalues of .

Definition 3.2.

The multiplicity of a zero of the function is called the multiplicity of the corresponding eigenvalue of .

Theorem 3.3.

Under the condition (1.14), the operator has a finite number of simple real eigenvalues.


To prove the theorem, we have to show that the function has a finite number of simple zeros.

Let be one of the zeros of . Now we show that
Let be the Jost solution of (1.12) that is,
Differentiating (3.10) with respect to , we have
Using (3.10) and (3.11), we obtain
It follows from (3.13) that

that is, all zeros of are simple.

Let denote the infimum of distances between two neighboring zeros of . We show that . Otherwise, we can take a sequence of zeros and of the function , such that
It follows from (2.4) that, for large ,

holds, where .

From the equation
we get

There is a contradiction comparing (3.16) and (3.18). So and function has only a finite number of zeros.

Authors’ Affiliations

Department of Mathematics, Ankara University, Tandoğan, 06100 Ankara, Turkey


  1. Marchenko VA: Sturm-Liouville Operators and Applications, Operator Theory: Advances and Applications. Volume 22. Birkhäuser, Basel, Switzerland; 1986:xii+367.View ArticleGoogle Scholar
  2. Levitan BM: Inverse Sturm-Liouville Problems. VSP, Zeist, The Netherlands; 1987:x+240.MATHGoogle Scholar
  3. Chadan K, Sabatier PC: Inverse Problems in Quantum Scattering Theory. Springer, New York, NY, USA; 1977:xxii+344.View ArticleMATHGoogle Scholar
  4. Zaharov VE, Manakov SV, Novikov SP, Pitaevskiĭ LP: Theory of Solutions. Plenum Press, New York, NY, USA; 1984.Google Scholar
  5. Levitan BM, Sargsjan IS: Sturm-Liouville and Dirac Operators, Mathematics and Its Applications. Volume 59. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1991:xii+350.View ArticleGoogle Scholar
  6. Gasymov MG, Levitan BM: Determination of the Dirac system from the scattering phase. Doklady Akademii Nauk SSSR 1966, 167: 1219-1222.MathSciNetMATHGoogle Scholar
  7. Jaulent M, Jean C: The inverse s -wave scattering problem for a class of potentials depending on energy. Communications in Mathematical Physics 1972, 28: 177-220. 10.1007/BF01645775MathSciNetView ArticleGoogle Scholar
  8. Bairamov E, Karaman Ö: Spectral singularities of Klein-Gordon s -wave equations with an integral boundary condition. Acta Mathematica Hungarica 2002,97(1-2):121-131.MathSciNetView ArticleMATHGoogle Scholar
  9. Adıvar M, Bohner M: Spectral analysis of q -difference equations with spectral singularities. Mathematical and Computer Modelling 2006,43(7-8):695-703. 10.1016/j.mcm.2005.04.014MathSciNetView ArticleMATHGoogle Scholar
  10. Krall AM: A nonhomogeneous eigenfunction expansion. Transactions of the American Mathematical Society 1965, 117: 352-361.MathSciNetView ArticleMATHGoogle Scholar
  11. Lyance VE: A differential operator with spectral singularities, I. AMS Translations 1967,2(60):185-225.Google Scholar
  12. Lyance VE: A differential operator with spectral singularities, II. AMS Translations 1967,2(60):227-283.Google Scholar
  13. Bairamov E, Çelebi AO: Spectrum and spectral expansion for the non-selfadjoint discrete Dirac operators. The Quarterly Journal of Mathematics. Oxford Second Series 1999,50(200):371-384. 10.1093/qjmath/50.200.371MathSciNetView ArticleMATHGoogle Scholar
  14. Krall AM, Bairamov E, Çakar Ö: Spectrum and spectral singularities of a quadratic pencil of a Schrödinger operator with a general boundary condition. Journal of Differential Equations 1999,151(2):252-267. 10.1006/jdeq.1998.3519MathSciNetView ArticleMATHGoogle Scholar
  15. Bairamov E, Çakar Ö, Krall AM: An eigenfunction expansion for a quadratic pencil of a Schrödinger operator with spectral singularities. Journal of Differential Equations 1999,151(2):268-289. 10.1006/jdeq.1998.3518MathSciNetView ArticleMATHGoogle Scholar
  16. Bairamov E, Çakar Ö, Krall AM: Non-selfadjoint difference operators and Jacobi matrices with spectral singularities. Mathematische Nachrichten 2001, 229: 5-14. 10.1002/1522-2616(200109)229:1<5::AID-MANA5>3.0.CO;2-CMathSciNetView ArticleMATHGoogle Scholar
  17. Krall AM, Bairamov E, Çakar Ö: Spectral analysis of non-selfadjoint discrete Schrödinger operators with spectral singularities. Mathematische Nachrichten 2001, 231: 89-104. 10.1002/1522-2616(200111)231:1<89::AID-MANA89>3.0.CO;2-YMathSciNetView ArticleMATHGoogle Scholar
  18. Agarwal RP: Difference Equations and Inequalities: Theory, Methods, and Applications, Monographs and Textbooks in Pure and Applied Mathematics. Volume 228. 2nd edition. Marcel Dekker, New York, NY, USA; 2000:xvi+971.Google Scholar
  19. Agarwal RP, Wong PYJ: Advanced Topics in Difference Equations. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1997.View ArticleMATHGoogle Scholar
  20. Kelley WG, Peterson AC: Difference Equations: An Introduction with Applications. 2nd edition. Harcourt/Academic Press, San Diego, Calif, USA; 2001:x+403.MATHGoogle Scholar
  21. Toda M: Theory of Nonlinear Lattices, Springer Series in Solid-State Sciences. Volume 20. Springer, Berlin, Germany; 1981:x+205.Google Scholar
  22. Glazman IM: Direct Methods of Qualitative Spectral Analysis of Singular Differential Operators. Israel Program for Scientific Translations, Jerusalem, Palestine; 1966:ix+234.Google Scholar


© Elgiz Bairamov et al. 2010

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.